Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Morristown, TN

July 16, 20184 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 16, 2018, 5:22 PM EDT for 4 counties in Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2018, 5:22 PM EDT (21:22 UTC)
Expired
Jul 16, 2018, 6:00 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:58 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 16, 2:58 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
258 PM EDT Mon Jul 16 2018

.SHORT TERM...(Tonight and Tuesday)...This afternoon's convection
should wane this evening. An approaching weak cold front and some
mid/upper level short wave energy will be approaching later tonight,
which should increase chances for convection again especially
northern areas. The front will be pushing through our area on
Tuesday, and expect numerous showers and thunderstorms at least
northern two thirds. Convection may be more scattered south. With
convective energy looking to be moderate at best and shear weak,
threat for strong to severe storms looks to be on the low side for
the short term period although a few strong storms cannot be ruled
out with strong gusty winds the primary threat. Also, the
possibility of localized flooding will be a concern especially in
areas where the ground is already wet. Will continue to mention the
threat in the HWO.  Will not stray far from MAV temps, which look
reasonable overall.

.LONG TERM...(Tuesday night through Monday)...An upper trough
amplifies through the Northeastern U.S. Tuesday night into
Wednesday with a drier northerly flow building into the Southern
Appalachian region. Therefore, we shouldn't see any convection in
our forecast area at the beginning of the long term. The
superblend still tries to generate some pops on Thursday but
trended this idea back as the airmass across the forecast area
will take a little longer to moisten and destabilize sufficiently
for any widespread convection until later in the week. Another
upper trough builds into the Eastern U.S. Friday into Saturday
with a gradual southerly return flow developing. Used a lower
range chance pop on Friday while increasing to likely
probabilities for showers and thunderstorms on Saturday as a more
well developed short wave rotates through the base of the upper
trough. Difficult to time additional waves building southeast
through the Southern Appalachian region for Sunday and Monday, so
trended back to chance pops for Sunday into Monday with some
subsidence and drier air filling in on the back side of the long
wave trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  90  71  90 /  40  50  30  10
Knoxville McGhee Tyson Airport, TN  73  87  68  88 /  50  60  30   0
Oak Ridge, TN                       73  88  69  88 /  50  60  20   0
Tri Cities Airport, TN              70  84  64  84 /  60  70  30   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 16, 2:58 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
258 PM EDT Mon Jul 16 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
258 PM EDT Mon Jul 16 2018 /158 PM CDT Mon Jul 16 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are in the
forecast for this afternoon into tonight. Some of these storms may
be strong and produce gusty winds. The bigger threat today is the
potential for isolated flash flooding, especially for locales
that have received ample rainfall over the last 24 to 48 hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional showers and thunderstorms on Tuesday could produce
locally heavy rain leading to the possibility of flooding. A few
storms may also become strong to marginally severe, with strong
gusty winds the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 16, 4:14 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT MON JUL 16 2018

TNZ038-069-070-162100-
Jefferson TN-Grainger TN-Knox TN-
414 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN GRAINGER COUNTIES UNTIL 500 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Knoxville, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Jefferson City, Dandridge, New Market, Strawberry Plains,
Blaine, Buffalo Springs, House Mountain State Park, Maloneyville,
Mascot, Piedmont, Powell and Lake Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 8403 3624 8351 3601 8339 3598 8356
      3604 8365 3604 8367 3601 8367 3599 8365
      3596 8367 3591 8397
TIME...MOT...LOC 2014Z 253DEG 22KT 3604 8382

JLB
Special weather statement, Jul 16, 4:25 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EDT MON JUL 16 2018

TNZ100-101-162115-
West Polk TN-Bradley TN-
425 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND WESTERN POLK COUNTIES
UNTIL 515 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Cleveland, or near Cleveland, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cleveland, Benton, South Cleveland, East Cleveland, Wildwood Lake,
McDonald, Waterville, Parksville, Flint Springs, Tasso and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8497 3502 8496 3504 8499 3516 8501
      3519 8501 3525 8470 3524 8470 3526 8467
      3527 8463 3527 8458 3505 8455 3501 8457
TIME...MOT...LOC 2025Z 263DEG 16KT 3511 8492

JLB
Special weather statement, Jul 16, 4:58 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
458 PM EDT MON JUL 16 2018

TNZ015-016-038-039-162145-
Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
458 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAWKINS...SOUTH
CENTRAL HANCOCK...GRAINGER AND CENTRAL HAMBLEN COUNTIES UNTIL 545 PM
EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutledge, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Rutledge, Bean Station, Russellville, Thorn Hill,
Mooresburg, Panther Creek State Park, Joppa, Buffalo Springs and
Treadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3646 8325 3623 8313 3617 8346 3618 8352
      3616 8353 3618 8354 3618 8356 3617 8356
      3617 8358 3615 8359 3617 8360 3615 8360
      3631 8367 3637 8350 3636 8350 3638 8348
      3637 8346 3639 8346
TIME...MOT...LOC 2058Z 252DEG 23KT 3625 8355

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 11:17 PM EDTAreal Flood AdvisoryMRXCarter118 min
Jul 16, 1:20 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Unicoi, Washington3 hr
Jul 16, 4:14 PM EDTSpecial Weather StatementMRXJefferson, Knox46 min
Jul 16, 4:25 PM EDTSpecial Weather StatementMRXBradley50 min
Jul 16, 4:58 PM EDTSpecial Weather StatementMRXGrainger, Hamblen47 min
Jul 16, 5:39 PM EDTSpecial Weather StatementMRXCocke, Hamblen51 min
Jul 16, 6:27 PM EDTSpecial Weather StatementMRXCocke33 min
Jul 15, 9:21 PM EDTSpecial Weather StatementMRXCity of Bristol39 min
Jul 15, 9:53 PM EDTAreal Flood AdvisoryMRXClay2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.